Pain, paralysis, and knowledge of
impending death marks intrathecal vincristine
From the April 5, 2000 issue
PROBLEM:We received a newspaper report last week about
a former police chief with Burkitt's lymphoma who received
vincristine (ONCOVIN and others) intrathecally instead
of methotrexate. As a result, he suffered paralysis, agonizing
pain, and awareness of his own impending death, which occurred
on Christmas day, 10 weeks after a neurologist administered
the drug. The vincristine was intended for IV use. The potential
for this tragic mix-up is well known. Warnings appear in the
product labeling, drug monographs, and numerous articles in
this newsletter and professional journals. Why do such needless
tragedies continue to happen when they are so readily preventable?
While we have no specific information other than news reports
about the above-cited error, most often, errors result when
medication syringes are mixed up during the injection process.
USP requires specific cautionary labeling when dispensing
vincristine. A label that states, "FATAL IF GIVEN INTRATHECALLY.
FOR IV USE ONLY. DO NOT REMOVE COVERING UNTIL MOMENT OF INJECTION,"
must be applied to all syringes by dispensers. Each
syringe must be placed into an overwrap which also must
have this labeling. However, some may not be aware of the
labeling standard or may not know that each drug carton contains
the cautionary labels and overwrap. These may be missed if
staff is not specifically looking for them. Even if vincristine
is properly labeled and packaged, clinical personnel may dangerously
remove the drug from its overwrap in advance of IV injection.
If vincristine is near an intrathecal medication during the
drug administration process, the physician, focused on performing
a lumbar puncture, maintaining sterility, and preventing patient
movement, may overlook the syringe label and accidentally
pick up the intrathecal medication. A neurologist, who may
not be familiar with cancer drugs or protocols, may administer
the drug. If both syringes are present, the neurologist may
erroneously believe that each is to be given intrathecally.
SAFE PRACTICE RECOMMENDATION: ISMP and FDA will be
increasing efforts to alert the healthcare industry about
this problem and suggest solutions. We both urge you to take
the following steps today to prevent accidental intrathecal
administration of IV medications:
- The list of intrathecal drugs that are administered for
any disease is very small. Cytarabine, methotrexate, thiotepa,
gentamicin, vancomycin, and hydrocortisone are among those
used for cancer patients. Establish a list of drugs that
can be administered intrathecally (or epidurally) and ban
all other injectable drugs from rooms where lumbar punctures
- Require at least two health professionals to independently
verify and document the accuracy of all intrathecal doses
before administration. In some cases, a family member might
help in the checking process.
- Wrap intrathecal drugs within a sterile bag which is then
wrapped again in a sterile towel or another bag labeled
for intrathecal use. Do not unwrap the package until immediately
prior to injection.
- Accrediting and regulatory bodies should provide oversight
to assure that facilities where chemotherapy is given have
policies and procedures in place that are being followed
to prevent accidental intrathecal injection of IV drugs.